Iowa, 2017

Hail and Damaging Wind in Iowa, June 17, 2017

June 17, 2017 · NWS DMX · 12 events in 2 counties and zones

For the fourth day in a row a frontal boundary found itself primarily stalled out and draped across Iowa. This time the front found its way across southern Iowa and initiated a couple of severe storms within an environment of around 2000 J/kg MLCAPE and supportive effective bulk shear in excess of 40-50 kts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$23,000
Crop damage
None recorded
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

For the fourth day in a row a frontal boundary found itself primarily stalled out and draped across Iowa. This time the front found its way across southern Iowa and initiated a couple of severe storms within an environment of around 2000 J/kg MLCAPE and supportive effective bulk shear in excess of 40-50 kts. As a result, the storms that did initiate went organized and severe rather quickly. Severe hail was quickly produced and on its way to the very large category. The largest hail reports of around 3 inches were in and around Centerville.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jun 17, 2:35 PM CST, 2 hours 11 minutes earlier.

Area forecast discussion, Jun 17, 2:35 PM CST, 2 hours 11 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
335 PM CDT Sat Jun 17 2017

.SHORT TERM.../Tonight through Sunday/
Issued at 334 PM CDT Sat Jun 17 2017

Surface trough/cold front draped across the eastern into far
southern Iowa this afternoon to be the main focus of thunderstorm
development in the next few hours. Greater threat as an upper level
wave drops southeastward from the Dakotas/northern Nebraska area
this evening, with the boundary likely to have moved into northern
MO by that timeframe. Therefore limited window for any strong to
severe storms this afternoon across the far south/southeast, before
more widespread/stronger storms expected to the south/east of the
area tonight. As the wave drops south, may have some weaker isolated
showers/storms form across the remainder of the area as well with
any activity likely to diminish by late evening. Latest mesoanalysis
suggesting around 2000 J/kg of CAPE and 50kt effective shear across
the southeast which is sufficient for severe storms once any storms
develop. However given the lower lapse rates am not confident of
large coverage/much initiation across the southern CWA before the
boundary moves south. Therefore kept pops lower in the low to mid
chance range over the next few hours into the early evening.

Looking into Sunday much cooler air in place with steep lapse rates
expected with the upper level cyclonic flow in place. This should
set the stage for some pop-up/instability showers/isolated
thunderstorms to develop across much of the area through the
afternoon hours similar to the activity going across the Dakotas
today. Therefore have broad-brushed much of the area with slight
chance pops through the afternoon into early evening. Otherwise have
temps much cooler for Sunday with highs only in the low to mid 70s
with the cooler air, clouds and possible precip in place.

.LONG TERM.../Sunday night through Saturday/
Issued at 334 PM CDT Sat Jun 17 2017

Short wave energy will continue to move through the northwest flow
and impact the state Monday and Tuesday. Cold temperatures aloft
from 700-500 mb will create steep lapse rates on Monday. The steep
lapse rates will help lead to early destabilization by late
morning Monday with MLCAPES approaching 1000 J/ and surface based
CAPES approaching 1400-1800 J/kg. Melting levels of 8-9 kft
combined with the mid-level lapse rates and surface based
instability may lead to a marginal severe hail threat with any
storms that do develop. Another short wave arrives on Tuesday
though the focus for precipitation chances will shift to the
northeast but may still clip the far northeast.

The northwest flow aloft will transition to more zonal by late
Tuesday. This will lead to warm advection developing Tuesday
night and into Wednesday. This may trigger a few elevated storms
as the advection lifts northeast across central Iowa Tuesday night
and early Wednesday. This will lead to warmer conditions Wednesday
and Thursday with a chance for thunderstorms again late Wednesday
into Wednesday night and again Thursday night as a cold front
drops south. Possible a few locations reach 90 Wednesday and
Thursday before readings fall back into the 70s and 80s for the
end of the week.

&&

.AVIATION.../For the 18Z TAFS through 18Z Sunday/
Issued at 1246 PM CDT Sat Jun 17 2017

Mainly vfr conditions expected during the critical taf period. Some
showers and possible storms to develop late this afternoon/evening.
Best chances for thunder will be at KOTM, therefore went with VCSH
at most sites except KOTM where have a period of VCTS for now.
Otherwise winds to be mainly out of the northwest through the period
and expected to pick up Sunday. Models trying to show increasing low
level moisture/clouds across the north late tonight into early
Sunday morning with possible stratus. Have highlighted with some sct
deck mentions for now.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Beerends
LONG TERM...Donavon
AVIATION...REV
Hazardous weather outlook, Jun 17, 2:31 PM CST, 2 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
331 PM CDT Sat Jun 17 2017

IAZ004>007-015>017-023>028-033>039-044>050-057>060-070>072-081-
181100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Sac-Calhoun-
Webster-Hamilton-Hardin-Grundy-Black Hawk-Crawford-Carroll-Greene-
Boone-Story-Marshall-Tama-Audubon-Guthrie-Dallas-Polk-Cass-Adair-
Madison-Adams-
331 PM CDT Sat Jun 17 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

An isolated non-severe thunderstorm is possible through the
evening hours. Small hail or gusty winds will be possible with a
stronger thunderstorm.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorm chances are expected Sunday through Friday.
Overall the severe threat is low into mid week, and uncertain into
late week, however marginally severe hail will be possible Sunday
and Monday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ061-062-073>075-082>084-092>094-181100-
Jasper-Poweshiek-Warren-Marion-Mahaska-Union-Clarke-Lucas-Taylor-
Ringgold-Decatur-
331 PM CDT Sat Jun 17 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Tonight

An isolated strong to marginally severe storm will be possible
into this evening.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorm chances are expected Sunday through Friday.
Overall the severe threat is low into mid week, and uncertain into
late week, however marginally severe hail will be possible Sunday
and Monday afternoons.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

IAZ085-086-095>097-181100-
Monroe-Wapello-Wayne-Appanoose-Davis-
331 PM CDT Sat Jun 17 2017

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...This afternoon and tonight

Thunderstorms are possible through the evening hours. There is a
slight risk for severe weather with an isolated severe storm
possible. Large hail and damaging winds are the main severe
threats.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Periodic thunderstorm chances will return by mid-week and through
Friday. Details on severe weather potential are unclear at this
time.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed into the evening.

MJB

In the hours before

Local storm report, Jun 17, 11:04 AM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
1204 PM CDT SAT JUN 17 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0810 PM     HAIL             1 S OTHO                42.41N 94.15W
06/16/2017  E0.88 INCH       WEBSTER            IA   TRAINED SPOTTER

            DELAYED REPORT.

&&

MJB

The radar

The Des Moines radar (KDMX), 116 km away, was scanning. The volume nearest the first event began at 22:45 UTC.

Open the radar archive at this moment

Event by event

11 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Wayne

When
June 17, 4:46 PM CST
Where
Wayne County, 2.07 mi N of Promise City
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.780, -93.150

Trained spotter reported golf ball sized hail.

Hail, Appanoose

When
June 17, 4:59 PM CST
Where
Appanoose County, 1.03 mi E of Garfield
Measured
1.75 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.770, -92.980

Hail, Appanoose

When
June 17, 5:00 PM CST
Where
Appanoose County, 1.05 mi W of Mystic
Measured
2 in hail
Reported by
Social Media
Coordinates
40.780, -92.950

Public reported 2 inch hail via KCCI uLocal page.

Hail, Appanoose

When
June 17, 5:00 PM CST
Where
Appanoose County, Plano
Measured
2.5 in hail
Property damage
$10,000
Reported by
Trained Spotter
Coordinates
40.750, -93.050

Hail, Appanoose

When
June 17, 5:05 PM CST
Where
Appanoose County, 0.69 mi S of Centerville
Measured
3 in hail
Reported by
Trained Spotter
Coordinates
40.720, -92.870

Trained spotter reported jagged very large hail that was potentially 3-4 inches in diameter. Numerous leaves stripped off trees and small branches down due to the hail.

Hail, Appanoose

When
June 17, 5:05 PM CST
Where
Appanoose County, 0.69 mi N of Centerville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.740, -92.870

Trained spotter reported half dollar sized hail.

Hail, Appanoose

When
June 17, 5:06 PM CST
Where
Appanoose County, 1.05 mi W of Thirty
Measured
3 in hail
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
40.700, -92.870

Law enforcement reported larger than baseball sized hail.

Hail, Appanoose

When
June 17, 5:08 PM CST
Where
Appanoose County, Centerville
Measured
2 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.730, -92.870

Trained spotter reported 2 inch hail.

Hail, Appanoose

When
June 17, 5:08 PM CST
Where
Appanoose County, 0.69 mi S of Forbush
Measured
1.75 in hail
Property damage
$2,000
Reported by
Trained Spotter
Coordinates
40.760, -92.870

Trained spotter reported golf ball sized hail.

Thunderstorm Wind, Appanoose

When
June 17, 5:17 PM CST
Where
Appanoose County, 0.87 mi NW of Moulton
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
40.690, -92.680

Storm chaser reported a few large tree limbs down in town. Report came in via social media.

Hail, Appanoose

When
June 17, 5:20 PM CST
Where
Appanoose County, 0.52 mi W of Moulton
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
40.680, -92.680

Storm chaser reported hail slightly larger than quarters. This is a delayed report and came in via social media.

Hail, Appanoose

When
June 17, 5:22 PM CST
Where
Appanoose County, 2.1 mi E of Sedan
Measured
2 in hail
Property damage
$2,000
Reported by
Social Media
Coordinates
40.670, -92.710

Public reported 2 inch sized hail via the KCCI uLocal page. This is also a delayed report.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 705588, 707245, 705589, 707248, 705590, 705591, 705592, 705593, 705594, 705595, 705596, 705597.